Do ACE Inhibitors Cause Chronic Cough and Acid Reflux?
- Used to treat high blood pressure, ACE (angiotensin converting enzyme) Inhibitors, are the third leading cause of (non-pulmonary) chronic cough; the first and second leading causes are acid reflux and neurogenic cough.
- It is presumed that ACE-Inhibitors cause neurogenic cough; however, in my experience, they can also cause acid reflux, with out without a neurogenic component.
- Even if you have no heartburn or indigestion, but you do have post-nasal drip, sinus problems, asthma, shortness of breath, snoring and/or sleep apnea, you may have Silent Respiratory Reflux, aka LPR (Laryngopharyngeal Reflux).
- If you have a chronic cough and/or acid reflux, you should contact your doctor and ask that your ACE Inhibitor be discontinued and replaced with a non-ACE-inhibitor blood pressure medication.
- Thankfully, discontinuance of the ACE inhibitor will usually result in “cure” of the chronic cough … but if you have acid reflux, too, additional anti-reflux treatment may be needed.
Non-pulmonary (cough in a non-smoker with no lung disease) chronic cough has many causes, but the most common are acid reflux, neurogenic cough; and ACE inhibitors, the latter, the topic of this post. For completeness and as a reference point, a list of the most common causes of non-pulmonary chronic cough in my practice is shown here (in order of decreasing frequency).
What Are the Top 10 Causes of Chronic Cough?
- Respiratory Reflux, aka LPR (laryngopharyngeal reflux)
- Neurogenic cough (2o post-viral vagal neuropathy); See Post
- Angiotensin converting enzyme (ACE) inhibitors
- Aspiration due to glottal insufficiency (paralysis)
- Asthma / Allergy / Sinusitis / Post-nasal drip
- Zenker’s or distal esophageal diverticulum
- Occult bronchial foreign body
- Tracheoesophageal fistula
- Trachebronchial (e.g., carcinoid) tumor
- Esophageal achalasia
Should ACE Inhibitors Be Discontinued if I have Chronic Cough and/or Acid Reflux?
Yes, but do not stop your ACE inhibitor blood pressure medication until you have talked to your personal physician and switched over to a blood pressure medication in another class, i.e., not an ACE inhibitor. The most common ACE inhibitors are listed here:
Can ACE Inhibitors Cause Acid Reflux and Chronic Cough? Case Illustration
An otherwise-healthy, non-smoking 42-year-old banker presented with chronic cough of six months duration as well as symptoms of post-nasal drip and chronic throat-clearing. He had no other symptoms, and he was a lifetime non-smoker with no known allergies; he was a moderate social drinker.
The cough was both true cough and chronic throat-clearing rolled into one annoying problem. He reported that the most troublesome times for cough were after meals, especially dinner, and at night, even in the middle of the night. Three months prior to onset of developing the cough, he had begun to take Losartin (an ACE inhibitor) for high blood pressure.
I performed an examination that showed unequivocal LPR reflux, with a nocturnal reflux pattern, that is, he appeared to reflux a lot at night. Treatment was discontinuance of the Losartin, and no night eating. Within three weeks of stopping the ACE inhibitor, all of his symptoms had resolved.
Can ACE Inhibitors Cause Reflux Without Causing Cough?
Yes. In my experience, ACE inhibitors can cause reflux, or at least make pre-existing reflux much worse. As a result, even in reflux patients without cough, I recommend stopping ACE inhibitors and change to another class of blood pressure medication.
When ACE inhibitors are just a part of the total reflux picture, anti-reflux treatment must be more comprehensive then just stopping the offending ACE medication; for more on this, see Silent Reflux and Is a Vegan or Vegetarian Diet Good for Acid Reflux?